Skip to Main Content

Clinical Summary

The term opioid refers to all compounds with opium-like activity. Heroin is made from morphine and is usually sold as a white powder; however, the color may vary to dark brown. “Black tar” heroin may be sticky like roofing tar or hard like coal and is usually dark brown to black in color. Diversion and abuse of opioids is a common practice that is resulting in an increased number of opioid deaths. Opioid-dependent patients may use alternative supplements like kratom to reduce opioid withdrawal symptoms.

FIGURE 17.25

Asian Heroin. Asian heroin tends to be available in a powder form. (Photo contributor: US Drug Enforcement Administration.)

FIGURE 17.26

Black Tar Heroin. Black tar heroin has a different appearance and texture than the South American and Asian heroin. Because it has a “gummier” texture, it is usually injected or smoked. Black tar heroin is associated with wound botulism. (Photo contributor: US Drug Enforcement Administration.)

FIGURE 17.27

Heroin-Related Noncardiogenic Pulmonary Edema. Noncardiogenic pulmonary edema may occur in the setting of opioid poisoning. The radiograph demonstrates the bilateral airspace opacities and the normal-sized cardiac silhouette. (Photo contributor: Division of Medical Toxicology, University of California, San Diego.)

FIGURE 17.28

Opioid-Induced Noncardiogenic Pulmonary Edema. The endotracheal tube demonstrates the frothy expectorant in a patient with opioid-induced noncardiogenic pulmonary edema. (Photo contributor: Matthew D. Sztajnkrycer, MD, PhD.)

The classic opioid toxidrome is a clinical triad of coma, respiratory depression, and miosis. However, opioid-related CNS depression can range from mild sedation to coma. Normal or dilated pupils may occur after overdose of meperidine or pentazocine, or in the setting of CNS hypoxia. Death is typically due to respiratory depression. Noncardiogenic pulmonary edema (NCPE) is associated with the use of certain opioids, particularly heroin, methadone, and morphine.

FIGURE 17.29

Heroin Body-Packing. KUB radiograph of a “packer” demonstrating the presence of radiopaque foreign bodies. Rupture of a packet may result in severe opioid toxicity. (Photo contributor: Jason Chu, MD.)

FIGURE 17.30

Piloerection. Piloerection may be noted with acute opioid withdrawal. (Photo contributor: Division of Medical Toxicology, University of California, San Diego.)

FIGURE 17.31

Opioid Mucosal Necrosis. In this patient, significant necrosis of the soft palate is seen. The necrosis occurred secondary to repeated opioid abuse by snorting crushed oxycodone tablets. (Photo contributor: Lawrence B. Stack, MD.)

FIGURE 17.32

Kratom. Kratom ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.